Alert archive / Idaho / Flash Flood Warnings in 2014

Flash Flood Warning 18, NWS Pocatello, ID

August 5, 2014Bingham County, Idaho

NWS Pocatello, ID issued this flash flood warning at Aug 5, 2014, 1:18 PM MDT for Bingham County, Idaho. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2014, 1:18 PM MDT (19:18 UTC)
Expired
Aug 5, 2014, 4:15 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Bingham County, ID

The radar

The Pocatello radar (KSFX), 22 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 1:45 PM MDTFLASH FLOODTaber, IDFLOODING OF FARMLAND NEAR TABER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.3 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2014-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 105 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2014-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
105 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1570 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

003 
WGUS55 KPIH 051918
FFWPIH
IDC011-052215-
/O.NEW.KPIH.FF.W.0018.140805T1918Z-140805T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
118 PM MDT TUE AUG 5 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO...

* UNTIL 415 PM MDT

* AT 112 PM MDT...FLASH FLOODING WAS REPORTED FROM A THUNDERSTORM
  NEAR TABER...OR 19 MILES WEST OF BLACKFOOT...MOVING EAST AT 10 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   TABER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS. PONDING IN LOW LYING AREAS IS LIKELY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4335 11282 4340 11248 4318 11248 4323 11282

$$

TW
1 follow-up statement
275 
WGUS75 KPIH 052018
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
218 PM MDT TUE AUG 5 2014

IDC011-052025-
/O.CAN.KPIH.FF.W.0018.000000T0000Z-140805T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BINGHAM ID-
218 PM MDT TUE AUG 5 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL BINGHAM
COUNTY...

THE STORM NEAR TABER HAS BEGUN TO LESSON OR TAPER OFF. EXPECT 
PONDING OF WATER TO REMAIN THE NEXT HOUR BEFORE IT DRAINS OFF. 
PLEASE STILL USE CAUTION IN THIS AREA. 

LAT...LON 4335 11282 4340 11248 4318 11248 4323 11282

$$

TW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 2:25 AM MDT, 10 hours 53 minutes earlier.

Area forecast discussion, Aug 5, 2:25 AM MDT, 10 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
225 AM MDT TUE AUG 5 2014

.DISCUSSION...THE NEVADA LOW HAS DRIFTED OVER THE RENO AREA...HOWEVER
THIS STILL LEAVES AN ELONGATED DEFORMATION AREA STRETCHED ACROSS
SOUTHEAST IDAHO WITH GREATER THAN ONE INCH PRECIPITABLE WATER VALUES.
THE NAM MODEL FAVORS A POSITION OF SHOWERS AND THUNDERSTORMS TODAY
STRETCHED ACROSS SUN VALLEY TO DRIGGS. THE BEAVER CREEK BURN AREA
COULD WELL CATCH MORE RAIN TODAY THAN YESTERDAY. FLASH FLOOD WATCHES
REMAIN IN EFFECT THROUGH WEDNESDAY MORNING. THE LOW NEAR RENO
APPEARS TO REORGANIZE NEAR THE OWYHEE MOUNTAINS IN SOUTHWEST
IDAHO...WITH MODELS ONCE AGAIN FOCUSING MORE PRECIPITATION ACROSS
ALL OF THE SOUTH CENTRAL AND CARIBOU HIGHLANDS ON THURSDAY. IF THIS
HOLDS TRUE...THE FLASH FLOOD WATCHES WILL LIKELY BE EXTENDED.

BY FRIDAY...A LOW PRESSURE TROUGH MOVES QUICKLY INLAND THROUGH
SOUTHWESTERN CANADA AND WASHINGTON STATE. THIS MAY TEMPORARILY
DISRUPT THE MONSOON MOISTURE ACROSS IDAHO. THE LOW PASSING THROUGH
CANADA MOVES QUICKLY OFF TO THE EAST AND BY THE WEEKEND MODELS SHOW
DISAGREEMENT IN HANDLING OF A NEW CUT OFF LOW FEATURE STRANDED NEAR
THE CALIFORNIA COAST. SOMEWHERE AROUND SUNDAY OR MONDAY THE MONSOON
MOISTURE COULD BE SET UP TO SURGE NORTH THROUGH NEVADA TO IDAHO. RS

&&

.AVIATION...ANOTHER DAY OF MONSOON MOISTURE WILL RESULT IN SCT
SHOWERS AND A FEW TSTMS. GREATER COVERAGE EXPECTED LATER THIS AFTN.
OVERALL CONDITIONS EXPECTED TO REMAIN VFR. HEDGES

&&

.FIRE WEATHER...MONSOON MOISTURE CONTINUES TO FLOW INTO IDAHO AS THE
REMAINS OF A TROPICAL SYSTEM LINGERS OVER THE GREAT BASIN. SCATTERED
SHOWERS AND WIDELY SCATTERED THUNDERSTORMS...ESPECIALLY IN THE LATE
AFTERNOON...WILL CONTINUE THROUGH THE END OF THE WEEK. HEAVY
RAINFALL AMOUNTS ARE POSSIBLE. TEMPERATURES WILL REMAIN ON THE COOL
SIDE AND HUMIDITY ON THE HIGH SIDE THROUGH FRIDAY. TEMPERATURES
RETURN TO MORE NORMAL READINGS OVER THE WEEKEND. HEDGES
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING IDZ018-031-032.

FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING IDZ022>025.

&&

In the hours before

Local storm report, Aug 5, 8:10 AM MDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
810 AM MDT TUE AUG 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     HEAVY RAIN       OAKLEY                  42.24N 113.88W
08/05/2014  M0.90 INCH       CASSIA             ID   CO-OP OBSERVER

            18-HOUR RAINFALL TOTAL.

&&

GWICKLUN
Special weather statement, Aug 5, 1:09 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
109 PM MDT TUE AUG 5 2014

IDZ021-022-052000-
BINGHAM ID-POWER ID-
109 PM MDT TUE AUG 5 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL POWER COUNTY IN SOUTHEAST IDAHO
  EXTREME SOUTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO

UNTIL 200 PM MDT

AT 107 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NEELEY..MOVING NORTH AT 15 MPH.

WIND GUSTS UP TO 25 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  RURAL CENTRAL POWER COUNTY...
  RURAL WESTERN POWER COUNTY...
  RURAL SOUTHWESTERN BINGHAM COUNTY...
  RURAL NORTHWESTERN POWER COUNTY...

LAT...LON 4291 11317 4293 11283 4256 11293 4256 11299
TIME...MOT...LOC 1909Z 177DEG 15KT 4274 11297

EP

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 12:24 AM MDTSpecial Weather StatementPIHOneida66 min
Aug 5, 6:48 AM MDTAreal Flood AdvisoryPIHBlaine, Cassia, Minidoka6 hr
Aug 5, 8:39 AM MDTFlash Flood WarningPIHCassia6 hr
Aug 5, 12:29 PM MDTAreal Flood AdvisoryPIHBonneville, Jefferson, Madison2 hr
Aug 5, 1:00 PM MDTFlash Flood WarningPIHBonneville, Jefferson, Madison60 min
Aug 5, 1:09 PM MDTSpecial Weather StatementPIHPower51 min
Aug 5, 1:19 PM MDTFlash Flood WarningPIHCassia, Power3 hr
Aug 5, 1:36 PM MDTFlash Flood WarningPIHBlaine, Cassia, Minidoka, Power3 hr
Aug 5, 1:44 PM MDTFlash Flood WarningPIHBingham2 hr
Aug 5, 2:13 PM MDTAreal Flood AdvisoryPIHBingham, Bonneville62 min
Aug 5, 2:30 PM MDTAreal Flood AdvisoryPIHBannock, Oneida, Power3 hr
Aug 5, 2:42 PM MDTFlash Flood WarningPIHBingham, Bonneville3 hr
Aug 5, 2:50 PM MDTAreal Flood AdvisoryPIHCassia6 hr
Aug 5, 3:01 PM MDTFlash Flood WarningPIHBingham, Bonneville3 hr
Aug 5, 3:06 PM MDTFlash Flood WarningPIHBannock, Caribou, Power3 hr
Aug 5, 3:30 PM MDTSpecial Weather StatementPIHClark60 min
Aug 5, 3:50 PM MDTFlash Flood WarningPIHBingham3 hr
Aug 5, 4:15 PM MDTFlash Flood WarningPIHPower3 hr
Aug 5, 4:44 PM MDTSpecial Weather StatementPIHButte, Clark61 min
Aug 5, 4:50 PM MDTFlash Flood WarningPIHCaribou3 hr
Aug 5, 4:52 PM MDTSpecial Weather StatementPIHOneida38 min
Aug 5, 5:54 PM MDTSpecial Weather StatementPIHClark66 min

Nearby

Flash Flood Warnings in Idaho, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.